Hail, Madison
- When
- November 5, 6:55 PM CST to 7:15 PM CST
- Where
- Madison County, 2.82 mi SSE of Flora to 1.65 mi SW of Madison Station
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.510, -90.310
A potent weather disturbance interacted with a relatively unstable air mass to kick off a couple strong storms during the evening of the 5th. Small hail fell in vicinity of the Jackson metro area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
A potent weather disturbance interacted with a relatively unstable air mass to kick off a couple strong storms during the evening of the 5th. Small hail fell in vicinity of the Jackson metro area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Nov 5, 3:00 PM CST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 300 PM CST MON NOV 5 2012 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...WATER VAPOR IMAGERY/RUC ANALYSIS SHOWS THE CIRCULATION AROUND A 554DAM CLOSED LOW OVER SE MISSOURI THAT IS PROGGED TO SWING ACROSS NORTHERN MISSISSIPPI TONIGHT. 50H TEMPERATURES WERE RUNNING -25C IN THE CENTER OF LOW. DAYTIME CONVECTION HAS LIMITED INSOLATION AND COOLED TEMPERATURES AS MOST SITES WERE IN THE 50S THIS AFTERNOON. THERE WERE A COUPLE OF REPORTS OF PEA SIZED HAIL WITH THE STORMS TODAY AND LAPSE RATES WILL STEEPEN A LITTLE FURTHER AS THE LOW NEARS. SHOWALTERS OF -1 TO -2 INDICATE THAT THERE WILL BE ENOUGH ELEVATED INSTABILITY FOR A FEW STORMS THIS EVENING MAINLY SOUTH OF HIGHWAY 82. THE STRONG STORMS THIS EVENING WILL HAVE THE POTENTIAL TO PRODUCE PENNY TO NICKEL AND PERHAPS QUARTERS. MODELS ARE IN GOOD AGREEMENT THAT MOST OF THE RAIN WILL BE ENDING AFTER MIDNIGHT. WL NOT CARRY POPS TUESDAY. COOLER AND DRIER AIR WILL MOVE INTO THE AREA TUESDAY AS THE LOW SHIFTS EAST OF MISSISSIPPI ACROSS ALABAMA AND INTO GEORGIA. IN FACT...COOLER THAN NORMAL TEMPERATURES WILL BE THE NORM THROUGH THE SHORT TERM. NORTHERLY FLOW ALOFT WILL CONTINUE OVER OUR CWA THROUGH WEDNESDAY NIGHT. ANOTHER POTENT NORTHERN STREAM SHORTWAVE WILL DIVE OUT OF THE NORTHERN PLAINS TUESDAY NIGHT. THIS WAVE WILL PASS WELL TO OUR NORTHEAST AND MAY BRING A FEW MID AND HIGH LEVEL CLOUDS TO OUR NE MOST ZONES WEDNESDAY...BUT NO RAIN. IT WILL HELP REINFORCE THE COOL DRY AIR OVER OUR AREA AND SEND A SURFACE HIGH SOUTH TO THE MID MISSISSIPPI VALLEY WEDNESDAY NIGHT. THIS HIGH WILL SHIFT OVER OUR CWA BY THURSDAY MORNING. NEAR PERFECT RADIATIONAL COOLING OF OUR COOL DRY AIRMASS WILL SEND TEMPERATURES INTO THE LOWER 30S BY THURSDAY MORNING. AREAS OF FROST AND A LIGHT FREEZE WILL BE POSSIBLE OVER OUR EASTERN ZONES. /22/ .LONG TERM...THURSDAY THROUGH MONDAY...QUIET WEATHER WILL BE THE STORY THROUGH THE REMAINDER OF THE WEEK AND INTO THE WEEKEND AS HIGH PRESSURE BUILDS ACROSS THE ARKLAMISS BRINGING CLEAR SKIES TO THE REGION...ALONG WITH BELOW NORMAL TEMPS THROUGH AT LEAST THURSDAY. THE HIGH PRESSURE WILL SHIFT EAST OF THE REGION ON FRIDAY AS A STRONG AREA OF LOW PRESSURE EMERGES OVER THE WEST-CENTRAL PLAINS...ALLOWING SOUTHERLY FLOW AND SLIGHTLY WARMER TEMPS TO RETURN THROUGH THE WEEKEND. SOUTHERLY WINDS ARE GOING TO BE GUSTY OVER THE WEEKEND AS A STRONG PRESSURE GRADIENT BECOMES ESTABLISHED AHEAD OF AN APPROACHING COLD FRONT ATTENDANT TO THE AFOREMENTIONED LOW PRESSURE SYSTEM. OVERALL SOLUTIONS IN THE LONG RANGE MODELS APPEAR SIMILAR SHOWING A LINEAR COMPLEX OF SHOWERS AND STORMS CROSSING THE REGION LATE SUNDAY INTO MONDAY ALONG OR JUST AHEAD OF THE FRONT. THE GFS IS A BIT STRONGER WITH THIS SYSTEM AS COMPARED TO THE ECMWF...SO THIS WILL BE SOMETHING TO KEEP AN EYE ON THROUGH THE WEEK. AS FOR TEMPS...MADE A FEW ADJUSTMENTS TOWARD THE COOLER ECMWF MOS WED THROUGH SUN...THEN KNOCKED HIGHS QUITE A BIT FOR MON AS CLOUDS/RAINS LOOK TO PREVAIL. /BK/ && .AVIATION...MVFR CEILINGS/VIS HAVE OVERSPREAD THE REGION AGAIN AS RAIN PICKS UP. SHRA/TSRA WILL CONTINUE THROUGH THE EVENING AND LIKELY REMAIN THROUGH 03Z. MVFR CEILINGS WILL REMAIN THROUGH 18Z TUESDAY BEFORE SLOWLY CLEARING /28/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 43 60 41 65 / 60 0 0 0 MERIDIAN 43 62 39 65 / 73 2 0 0 VICKSBURG 43 61 40 67 / 37 0 0 0 HATTIESBURG 48 64 42 67 / 67 0 0 0 NATCHEZ 46 61 42 67 / 43 0 0 0 GREENVILLE 44 60 41 65 / 31 0 0 0 GREENWOOD 42 59 40 62 / 60 0 0 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 22/BK/28
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 233 PM CST MON NOV 5 2012 LAZ007>009-015-016-023>026-MSZ040>043-047>066-072>074-062045- MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-MADISON LA- FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-ISSAQUENA-SHARKEY-YAZOO- MADISON MS-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE- COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS- LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR- FORREST- 233 PM CST MON NOV 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND TUESDAY SOME STRONG THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON INTO THIS EVENING AS A STRONG DISTURBANCE MOVES OVER THE AREA. A FEW SEVERE STORMS CANNOT BE COMPLETELY RULED OUT. THE MAIN HAZARDS WITH THESE STORMS WILL BE FROM HAIL UP TO THE SIZE OF QUARTERS AS THESE STORMS MOVE TO THE EAST OR SOUTHEAST. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED LATER THIS EVENING. ARZ074-075-MSZ018-019-025>039-044>046-062045- ASHLEY-CHICOT-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL- MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON- HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-LEAKE-NESHOBA-KEMPER- 233 PM CST MON NOV 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST ARKANSAS AND PORTIONS OF CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. 28
The Jackson/Brandon,MS radar (KDGX), 40 km away, was scanning. The volume nearest the first event began at 00:55 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, November 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421276, 421277.